Heavy Snow, Bollinger
- When
- February 6, 5:00 AM CST to 10:00 PM CST
- Where
- Bollinger forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
A two-part winter storm dropped an average of 4 to 6 inches of heavy wet snow across southeast Missouri. The first round of snow occurred during the early morning and dropped 2 to 3 inches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A two-part winter storm dropped an average of 4 to 6 inches of heavy wet snow across southeast Missouri. The first round of snow occurred during the early morning and dropped 2 to 3 inches. The second round during the evening produced another 1 to 3 inches. Temperatures during the event were very close to freezing, and much of the accumulation was on grassy areas. Slushy roads were a concern, and numerous accidents occurred. No serious injuries were reported. Schools and businesses were closed due to the slippery road conditions. The snow was caused by an upper level disturbance moving east northeast from the Four Corners region. Some of the highest specific snowfall amounts included:6 inches at Lake Wappapello in Wayne County, 5.5 inches at Clearwater Dam in Wayne County, 5 inches at Marble Hill in Bollinger County, and 4 inches at Perryville in Perry County. The highest amounts were in the hilly terrain north and west of Poplar Bluff.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 1:20 AM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 120 AM CST THU FEB 6 2003 SNOW AMOUNTS REMAIN THE PRIMARY CONCERN FOR TODAY. MODELS ARE IN VERY GOOD AGREEMENT WITH EACH OTHER...AND PRETTY CONSISTENT WITH THEIR PREVIOUS RUNS. A 500 MB SHORTWAVE OVER THE FOUR CORNERS REGION WILL DAMPEN OUT AS IT MOVES RAPIDLY EAST NORTHEAST TOWARD THE REGION TODAY. A LARGE AREA OF PRECIPITATION ENTERING SOUTHEAST MISSOURI AND SW KENTUCKY AT 06Z IS APPARENTLY RELATED TO STRONG WARM ADVECTION AT 700 MB. THIS PRECIPITATION WILL OVERSPREAD THE ENTIRE FORECAST AREA BY AROUND 15Z. PRECIP TYPE WILL BE SNOW THIS MORNING AS INITIALLY DRY LOWER LEVELS WET BULB DOWN INTO THE 20S. STATIONS IN NORTHERN ARKANSAS AND WEST TENNESSEE HAVE OBSERVED TEMP DROPS AROUND 5 DEGREES WITH THE ONSET OF THE PRECIP. MODEL QPF PROGS AND UPSTREAM OBSERVATIONS SUGGEST AN INCH OR SO WITH THIS WARM ADVECTION INDUCED SNOW. A DECREASE IN SNOW APPEARS LIKELY DURING THE MIDDAY HOURS. ETA TIME HEIGHT CROSS SECTIONS INDICATE UPWARD VERTICAL MOTION WILL DIMINISH BY AFTERNOON. QPF FIELDS SUPPORT THIS...SHOWING THE INITIAL BATCH OF PRECIP DECREASING TODAY AS THE MID LEVEL WARM ADVECTION DIMINISHES. WITH THE DECREASE IN PRECIP...SURFACE TEMPS WILL REACH THEIR HIGHS NEAR OR SLIGHTLY ABOVE FREEZING. ANOTHER BURST OF SNOW IS INDICATED LATE THIS AFTERNOON INTO EARLY THIS EVENING ASSOCIATED WITH THE PASSAGE OF THE MID LEVEL TROUGH. THE ETA SHOWS MORE IMPRESSIVE UPWARD MOTION FIELDS WITH THIS SECOND BURST OF SNOW THAN WITH THIS MORNINGS. COULD EASILY SEE AN ADDITIONAL TWO INCHES. SNOW TOTALS FOR THE EVENT SHOULD BE WELL WITHIN THE RANGE FOR ADVISORY CRITERIA. AVN/ETA QPF FIELDS ARE IN NEARLY PERFECT AGREEMENT...SHOWING AROUND ONE QUARTER INCH OF LIQUID EQUIVALENT. HIGHEST AMOUNTS ARE SHOWN IN THE FAR WEST...WHERE ISOLATED FOUR INCH AMOUNTS ARE CERTAINLY POSSIBLE IN THE FAVORED HIGHER TERRAIN LOCATIONS NORTH AND WEST OF POPLAR BLUFF. PRECIP TYPE SHOULD BE ALL SNOW...WITH THE EXCEPTION OF THE HOPKINSVILLE AREA...WHERE THE 1000 TO 850 CRITICAL THICKNESS IS BRIEFLY REACHED THIS AFTERNOON. PRECIP WILL EXIT EASTERN PARTS OF THE FORECAST AREA AROUND MIDNIGHT...FOLLOWED BY A SURGE OF COLDER AIR. ETA MODEL SOUNDINGS INDICATE STRONG LOW LEVEL DRYING BY MID MORNING FRIDAY. DESPITE PLENTY OF SUNSHINE FRIDAY...FRESH SNOW COVER AND BRISK NORTHWEST WINDS WILL KEEP TEMPS FROM RISING MUCH. WILL GO A LITTLE BELOW MOS GUIDANCE FOR HIGHS FRIDAY. A VERY COLD NIGHT IS IN STORE FOR FRIDAY NIGHT WITH LOTS OF CLEAR SKY AND SNOW COVER. SOME WARMING IS EXPECTED SATURDAY AS WINDS BECOME SOUTHWEST. HOWEVER...GFS INDICATES THIS WARMING WILL BE SHORT LIVED AS THE FORECAST AREA REMAINS IN A PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN. THE GFS IS SHOWING MORE QPF THAN PREVIOUS RUNS WITH THE ARCTIC FRONT COMING THROUGH LATE SUNDAY. 850 MB TEMPS AND DEEP LAYER THICKNESSES INDICATE IT WOULD BE ALL SNOW. .PAH...WINTER WEATHER ADVISORY THRU THIS EVENING AREA WIDE. MY
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST THU FEB 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH AND PRODUCE 1 TO 3 INCHES OF SNOWFALL ACCUMULATION ACROSS THE QUAD STATE TODAY AND THIS EVENING. ISOLATED HIGHER AMOUNTS ARE POSSIBLE. THE SYSTEM WILL DEPART TONIGHT WITH SNOW COMING TO AN END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF SNOW ENTERS THE FORECAST SUNDAY. PRELIMINARY INDICATIONS ARE THAT MINOR ACCUMULATIONS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO ACTIVATE AND RELAY ANY SNOW REPORTS TODAY AND THIS EVENING.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341643, 5341644, 5341645, 5341646, 5341647, 5341648, 5341649, 5341650, 5341651, 5341652, 5341752.